There is a really unfortunate misconception that kratom is safe or even in some cases healthy. Unfortunately, as more research comes to light about kratom, both through long-term studies happening in places like Thailand, as well as research done here in the U.S., it’s increasingly being seen that it’s not safe nor is it good for the user.
There is still a lot to learn about kratom, but for many people, there are so many unknowns that they’re unsure of how to determine whether or not someone close to them is on this potentially dangerous herbal substance.
Kratom creates the potential for abuse and dependence, and that’s something not many people are aware of when they begin using it. As with dependence on any drug, being dependent on kratom can lead to withdrawal symptoms if someone stops using it, and it can impact other areas of their life including school, work and relationships.
There are both outward physical signs someone is on kratom, as well as behavioral signs you may notice.
If you think someone close to you could be using kratom, it’s important to realize that its use is not the same as being addicted or dependent on it. Using kratom recreationally may have different physical and behavioral signs than being dependent on it, although this often leads to more pervasive and dangerous use.
The first thing to recognize if you want to know if someone is on kratom is their behavior.
Signs someone has taken a small dose of kratom can include being very talkative or alert, having a higher than normal sex drive, or seeming to have copious amounts of energy. This can be particularly noticeable in a person who usually has relatively low energy levels, or isn’t very social. Someone who has taken a small amount of kratom may also experience a decreased appetite, and there can be adverse side effects that are present, such as anxiety or coordination problems.
Kratom is a distinctive drug because the amount a person takes has an impact on the effect and ultimately the side effects they display.
So what are the signs someone has taken a larger dose of kratom?
In many cases, signs of higher doses can include red flags that are similar to using narcotics such as opioids. They may initially seem euphoric, but this can subside and lead to sedative-like side effects. Someone who has taken kratom may also experience nausea, itching, and constipation, which again are all symptoms often seen with the use other drugs such as opiates.
In general, some of the health-related signs of being on kratom can include:
- Sun sensitivity
- Dry mouth
- Increased urination
Is it possible to tell if someone around you is not just using kratom but is addicted to it?
First, it’s necessary to recognize that addiction to kratom is not only possible but is likely. Kratom is a psychoactive substance, and at high doses, it acts on the brain in a way that’s similar to morphine. The brain can become dependent on the presence of the alkaloids found in kratom, leading to dependence, and it can also lead to addiction.
It’s been shown to be a substance with addictive properties and potential, and some of the signs someone is addicted to kratom include:
- One of the first signs of an addiction to kratom or any other drug is starting to be preoccupied with its use. The person who is addicted may start to put the majority of their energy and focus on kratom and obtaining it, as well as when they will use it next.
- If someone is addicted to kratom, they will often continue to use the substance even when negative consequences occur as a result. For example, the use of the substance could lead to problems in relationships or issues at work or school, but an addicted person would keep using it regardless.
- Often people begin to realize they have an addiction to substances like kratom when they try to stop using it, but they’re not able to.
- You may notice someone around you is developing a kratom addiction if they stop being productive at school or work, or lose interest in things they once enjoyed.
- Kratom addiction may present itself as someone who seems unable to control how often they use it, or how much of it they
- Someone who is addicted to kratom could become withdrawn, secretive or defensive.
- If you have noticed changes in a person’s mood or personality, they may be the result of kratom
Finally, as with so many other drugs, kratom addiction red flags can also include changes in eating or sleeping patterns, or unexplained weight loss. Some of these behavioral signs of kratom use may be apparent almost immediately, while others may develop over time.
First and foremost you may be wondering if you can become physically dependent on kratom, and the answer is yes, you absolutely can, and users often do. With a physical dependence to kratom, a person’s brain and bodily systems have become used to the presence of the substance.
The signs of being dependent on kratom first start as building a tolerance. After someone initially takes kratom, they will often become tolerant very quickly. That tolerance continues to build and they will need more kratom, or they will need to consume it more often to achieve the same effects.
Another significant red flag that someone is dependent on kratom is the presence of withdrawal symptoms if they suddenly stop using it.
Kratom withdrawal symptoms include:
- Symptoms similar to having a cold
- High blood pressure
- Aggressive or psychotic behavior
- Involuntary movement
- Mood swings
- Abdominal pain
The symptoms of withdrawal for kratom are in many ways similar to withdrawal from opioids, and they can range from mild to severe depending on the person and their level of usage.
It is possible to overdose from kratom, but it would take higher doses, and an overdose with this herb looks somewhat different from something like an opioid overdose.
With a kratom overdose, what’s most commonly being referred to are the general adverse health side effects that can result from using the substance. Also, there is the potential to overdose from kratom when it’s mixed with another substance such as an opioid.
Some of the symptoms someone has taken a dangerously high dose of kratom include slurred speech, heavy or shallow breathing, lethargy and impaired motor skills.
Other possible signs of a kratom overdose can include hallucinations, tremors, and aggression.
In addition to both the desirable and inadvertent negative short-term effects of using kratom, there are long-term side effects that may develop as well.
Some of the possible long-term side effects of kratom are:
- Even low dose long-term use of kratom can lead to anorexia
- People who take kratom for extended periods may experience sleep problems
- Withdrawal symptoms
There has also been some research, particularly in the areas where kratom is a native plant and has been used for many years that long-term usage can lead to liver and kidney damage. Kratom can make it harder for organs including the kidneys and liver to filter toxins, which is why there is the potential for damage.
There have also been reported instances of psychosis believed to be related to long-term kratom abuse, as well as skin hyperpigmentation.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.